Tennessee, 2004

Damaging Wind in Tennessee, March 20, 2004

March 20, 2004 · NWS MRX · 1 event in 1 county or zone

Trees and power lines were reported down across the north part of the county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

Trees and power lines were reported down across the north part of the county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Mar 20, 3:27 PM EST, 3 hours 8 minutes earlier.

Area forecast discussion, Mar 20, 3:27 PM EST, 3 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
327 PM EST SAT MAR 20 2004

.SHORT TERM (TONIGHT THROUGH MONDAY NIGHT)...
MAIN CONCERN IS THE VERY SHORT TERM...TONIGHT...AS LINE OF
THUNDERSTORMS CONTINUES TO PUSH SE INTO MIDDLE TN AND ERN KY.
THE MAIN THREAT APPEARS TO BE DAMAGING STRAIGHT LINE WINDS...
AND THIS ACTIVITY IS EXPECTED TO WEAKEN UPON ENTERING THE MORE
STABLE ATMOSPHERE OVER ERN TN AND SWRN VA...WITH WEAKENING AREA
WIDE TOWARD SUNSET.  BEEFED UP THE THUNDERSTORM WORDING TO SCATTERED
IN MOST AREAS...AND INCLUDED POSSIBLE STRONG WINDS IN GRIDS AND ZFP
FOR WRN MOST AREAS.  PREVIOUS POP GRIDS OF HIGH LIKELY TO
CATEGORICAL LOOKED FINE.

THE COLD AIR ADVECTION FOR SUNDAY MAY NOT BE STRONG ENOUGH TO CAUSE
TEMPS TO FALL IN THE AFTERNOON...ESPECIALLY IF PARTIAL CLEARING
OCCURS IN COMBO WITH DOWNSLOPING NW-N WINDS OFF OF THE PLATEAU.
THUS...A BLEND OF MOS OR CLOSER TO MILDER MAX TEMPS LOOKED GOOD FOR
SUNDAY.  WINDS WILL BE QUITE BRISK LATE TONIGHT INTO SUNDAY...BUT
SHOULD STAY BELOW ADVISORY CRITERIA.

COLD NIGHT FOR SUNDAY NIGHT...BUT WINDS STAY UP A BIT.  THE COLDER
NIGHT MAY ACTUALLY BE MONDAY NIGHT WHEN SURFACE HIGH PRESSURE IS
LOCATED RIGHT ACROSS THE FORECAST AREA AND PROVIDES VERY LIGHT
WINDS.  LATER SHIFTS CAN MONITOR THIS AND ISSUE ANY WEATHER
STATEMENTS AS NEEDED FOR THE BELOW FREEZING TEMPS FOR A FEW HOURS.

.LONG TERM (TUE THRU SAT)...SFC HI PRES SHIFTS E TO WRN ATLANTIC AS
UPR LVL FLO BECOMES A BIT MORE ZONAL KEEPING TUE THRU THU DRY WITH
MODERATING TEMPS. A WEAK S/WV WITH SOME SFC REFLECTION PRESSES E
ACROSS THE FA THU NITE/FRI WITH SOME RETURN MOISTURE IN PLACE FOR
LIFTING. THEREFORE WILL INTRODUCE SLGT CHC POP FOR THESE TWO PERIODS
AND DRY IT OUT FRI NITE THRU SAT NITE AS THIS FEATURE LIFTS NE INTO
THE NERN U.S.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga, TN 46  56  30  52 /  70  10   0   0
Knoxville, TN   41  51  26  48 /  80  20   0   0
Bristol, TN     38  47  22  43 /  80  10   0   0
Oak Ridge, TN   40  51  27  47 /  80  10   0   0
&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

TG/TH
Hazardous weather outlook, Mar 20, 12:15 PM EST, 6 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
1215 PM EST SAT MAR 20 2004

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-211200-
ANDERSON-BLEDSOE-BLOUNT SMOKY MTN-BRADLEY-CAMPBELL-CHEROKEE-
CLAIBORNE-CLAY-COCKE SMOKY MTN-EAST POLK-GRAINGER-HAMBLEN-HAMILTON-
HANCOCK-HAWKINS-JEFFERSON-JOHNSON-KNOX-LEE-LOUDON-MARION-MCMINN-
MEIGS-MORGAN-NORTH SEVIER-NORTHWEST CARTER-NORTHWEST COCKE-
NORTHWEST GREENE-NORTHWEST MONROE-NW BLOUNT-RHEA-ROANE-RUSSELL-
SCOTT TN-SCOTT VA-SEQUATCHIE-SEVIER SMOKY MTN-SOUTHEAST CARTER-
SOUTHEAST GREENE-SOUTHEAST MONROE-SULLIVAN-UNICOI-UNION-
WASHINGTON TN-WASHINGTON VA-WEST POLK-WISE-
1215 PM EST (1115 AM CST) SAT MAR 20 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST
VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA.

.DAY ONE (THIS AFTERNOON AND TONIGHT)...

NUMEROUS SHOWERS AND THUNDERSTORMS WERE DEVELOPING OVER WESTERN
KENTUCKY AND NORTHWEST TENNESSEE...AHEAD OF AN APPROACHING COLD
FRONT.  THESE SHOWERS AND STORMS WILL CONTINUE TO DEVELOP THIS
AFTERNOON...AND MOVE RAPIDLY SOUTHEAST AT 40 MPH.  THIS ACTIVITY
SHOULD REACH THE CUMBERLAND PLATEAU AREAS BY MID TO LATE AFTERNOON
...AND AFFECT MUCH OF EAST TENNESSEE AND SOUTHWESTERN VIRGINIA THIS
EVENING.

A FEW STORMS MIGHT REACH STRONG TO SEVERE LEVELS...WITH LARGE HAIL
AND STRONG DAMAGING WINDS OF 50 MPH OR GREATER THE MAIN THREATS.
HOWEVER...THE ATMOSPHERE OVER EAST TENNESSEE...SOUTHWESTERN VIRGINIA
AND EXTREME SOUTHWESTERN PARTS OF NORTH CAROLINA...IS NOT EXPECTED
TO BE NEARLY AS UNSTABLE OR FAVORABLE FOR SEVERE STORMS TO OCCUR AS
CONDITIONS ARE TO OUR WEST.  THUS...WIDESPREAD SHOWERS AND SCATTERED
NON SEVERE THUNDERSTORMS ARE MAINLY EXPECTED TO AFFECT THE REGION
THIS EVENING AND OVERNIGHT...AS THE COLD FRONT MOVES INTO AND THEN
EXITS THE AREA BEFORE DAYBREAK SUNDAY.

.DAYS TWO THROUGH SEVEN (SUNDAY THROUGH SATURDAY)...

MUCH COOLER TEMPERATURES WILL BE NOTED SUNDAY BEHIND PASSAGE OF THE
COLD FRONT...OTHERWISE A GENERALLY DRY WEATHER PERIOD IS EXPECTED
FOR THE REST OF THE WEEKEND AND MUCH OF NEXT WEEK.

THUS...HAZARDOUS WEATHER IS NOT EXPECTED TO OCCUR AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

PLEASE STAY TUNED TO NOAA WEATHER RADIO OR VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/MRX.

TG

In the hours before

Local storm report, Mar 20, 5:13 PM EST, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
513 PM EST SAT MAR 20 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0500 PM     TSTM WND DMG     WARTBURG                36.10N 84.59W
03/20/2004                   MORGAN             TN   LAW ENFORCEMENT

            TREES AND POWER LINES COUNTY WIDE.

&&

XXX

The radar

The Northeast Alabama radar (KHTX), 101 km away, was scanning. The volume nearest the first event began at 23:33 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Hamilton

When
March 20, 6:35 PM EST
Where
Hamilton County, Sale Creek
Measured
55 kt (63 mph) estimated gust
Property damage
$15,000
Reported by
EMERGENCY MANAGER
Coordinates
35.383, -85.117

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2004Every state in 2004This day in weather historyWarnings in Tennessee, March 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5387737.